Massachusetts, 2022

Damaging Winds in Massachusetts, May 22, 2022

May 22, 2022 · NWS ALY · 4 events in 1 county or zone

A line of showers and thunderstorms resulted in multiple damaging wind reports over western Massachusetts during the evening hours on May 22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A line of showers and thunderstorms resulted in multiple damaging wind reports over western Massachusetts during the evening hours on May 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 22, 4:15 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 22, 4:15 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
515 PM EDT Sun May 22 2022

.SYNOPSIS...
Showers and thunderstorms will move across the area this
afternoon into the evening ahead of a cold front. Some storms may
become severe producing damaging wind gusts and or large hail.
Locally heavy rainfall will occur with some storms. With the passage
of the cold front a cooler and drier airmass will be ushered
in. Fair weather is expected into Wednesday with high pressure
in control.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Severe Thunderstorm Watch #262 is in effect until 02Z/10 pm for
our entire forecast area.

Cancelled the Heat Advisory that was in effect for Litchfield,
eastern Albany, western Rensselaer, eastern Schenectady,
southern Saratoga, eastern Greene, western Columbia, eastern
Ulster, and Dutchess counties.

Convection has not been as robust as expected. Lower dew points
and bit more cloud cover limited heating resulting in less
instability farther south. MLCAPE ranges from 500-1000 J/kg with
higher values to the south and east of Capital District. Mid-
level flow associated with an upper trough should be strong
enough along with 30-40+ kt of deep-layer shear to be favorable
for the threat of severe weather. However, across the northwest
portion of our area severe threat appears over.

Previous Discussion [03:17 pm]...Convection has fired up to our
west ahead of the cold front and we are reaching our convective
temperature across the area locally. Also there is
discontinuity in dew point across the area in the vicinity of
the Hudson Valley with higher values to the east in the mid 60s
to lower 70s with lower values to the west. This could be an
initiation point. The EML that was over the area yesterday is
off to our east, we have lapse rates across the area around 6.5
C/km. Convection will be fueled by the approach of the boundary,
large-scale ascent ahead of an approaching upper trough,
enhanced mid-level southwesterly flow with 35-45 knot deep-layer
shear and MLCAPE 1000-1500 J/kg. Multi line segments are
expected and are already evident on radar to our west. The main
threat window for the local area 20Z-00Z. Main threat is
damaging wind gusts with large hail possible.

The threat for storms will end with the passage cold front early
this evening. Cooler and drier airmass will be ushered in with
its passage. Temperatures are in the 50s across far western New
York. Expecting temperatures to bottom out in the 40s in the
Mohawk Valley and above 1500 feet with lower to mid 50s
elsewhere with dew points dropping down into the upper 30s to
upper 40s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure at the surface across Great Lakes will shift
eastward through Tuesday with its center passing to our north.
While aloft we will be under southwest flow with ridging
beginning to build in with heights rising Tuesday into Tuesday
night.

Looking at fair weather Monday and Tuesday. Light northerly flow
Monday with a light southerly flow developing Tuesday. Highs
will be slightly below normal temperatures Monday and seasonal
for late May Tuesday with readings in the 60s to lower 70s.
Monday night will feature lows around 5 degrees below normal in
the upper 30s to around 50 degrees with Tuesday night milder
with lows from the mid 40s to lower 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Upper level ridging will be in place along the eastern seaboard to
start off the long term period, but this will be sliding eastward on
Wednesday into Thursday as an upper level trough moves across the
Midwest and Great Lakes.

Wednesday should be dry for most of the area, as surface high
pressure located east of New England continues to allow for dry
weather.  However, increasing clouds are expected by late in the
day, as the flow aloft starts shifting out of the southwest, and
some warm advection begins.  Can't totally rule out some late day
showers impacting far northwestern areas, but the majority of the
area will stay dry with seasonable temps in the 70s and comfortable
levels on humidity.

As warm advection increases, low level moisture will also be
increasing for Wednesday night and there could be some showers
around the region.  However, the best chance for showers will likely
be ahead of the storm's cold front and the approach trough, which
will likely not occur until during the day on Thursday or Thursday
evening. After Wed night lows in the 50s, it looks to reach into the
low to mid 70s ahead of the front for Thursday afternoon.
Instability looks somewhat limited, so won't include any thunder
just yet.

The storm's cold front will likely cross late Thursday or Thursday
evening, but some showers will likely continue for Thursday night
into Friday, as the upper level trough slowly heads towards the area
with some additional cyclonic flow showers.  Despite the clouds and
possible showers, it still should reach into the 70s for Friday, as
temps aloft won't be too chilly.

A spotty shower could linger into Saturday, but most areas should be
dry with a partly sunny sky for Saturday.  The upper level trough
will be passing by to the north and moving away by late Saturday.
For now, will go with temps close to normal, considering that at
least some partial sunshine is expected.

Behind this shortwave trough, height rises are expected to bring
fair weather for Saturday night/early Sunday. However, there could
be some clusters of showers/thunderstorms developing Sunday
afternoon or night, as a warm front approaches from the southwest.
Highs should reach the 70s, and could be slightly warmer depending
on if upstream clouds/showers with the approaching warm front are
delayed. Lows Sunday night mainly in the 50s to lower 60s.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Through 18z Monday....Another hot and humid day on tab with mid to
high level clouds over the area. VFR conditions are expected through
much of the 18z TAF cycle. A more widespread threat for convection
is expected to this afternoon into this evening ahead and along a
cold front. Have 3-4 hour TEMPOs for showers and thunderstorms at
all the TAF sites between the hours of 19z/Sunday-00z/Monday. Brief
periods of MVFR/IFR conditions are expected along with winds of 35
kts or more with any thunderstorms that pass through.

Clouds will be mostly cloudy this evening into tonight. We should
see clouds improve as we move head towards daybreak Monday. This
should give way to mostly sunny skies on Monday with cooler and
drier weather.

Winds this afternoon before the passage of the cold front will be
out of the southwest at 5-10 kts. Following the passage of the cold
front (sometime after 00z), winds are expected to shift out of the
west-northwest at 5-10 kts. On Monday, winds will be out of the
north at 5-10 kts.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: High Operational Impact. Likely SHRA.
Friday: Moderate Operational Impact. Likely SHRA...TSRA.

&&

.FIRE WEATHER...
Cooler and drier Monday and Tuesday. Minimums relative humidity
values will be in the 30s both afternoons with slightly higher
values into the 40s across portions of the Schoharie Valley and
eastern Catskills. Humidity levels will recover to 75 to near
100 percent tonight and to 65 to 90 percent Monday night.

The fair weather will continue into mid-week with unsettled
weather for the latter part of the week.

&&

.HYDROLOGY...
Showers and thunderstorms will move across the area into the
evening. Rainfall amounts will be variable and dependent on
where storms track, with localized amounts over a half inch
possible. While larger rivers and streams should not see any
impacts, however smaller streams and creeks could see a quick
rise from any heavy rainfall associated with thunderstorms.
Ponding of water in urban, poor drainage and low lying areas is
possible within the heaviest thunderstorms with ponding of water
likely on roadways.

The fair weather is expected for the first half of the week with
unsettled weather for the latter part of the week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...Frugis/KL
AVIATION...Evbuoma
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, May 22, 5:13 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
613 PM EDT Sun May 22 2022

CTZ001-013-MAZ001-025-NYZ043-051>054-058>061-063>066-084-VTZ013>015-
231100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Washington-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southern Washington-Bennington-
Western Windham-Eastern Windham-
613 PM EDT Sun May 22 2022

...SEVERE THUNDERSTORM WATCH 262 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central and southeastern
Catskills, mid-Hudson Valley, southern portion of the Capital
District, Taconics, the Berkshires, and northwestern Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, flooding of urban, poor drainage and low lying areas
from heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ032-033-038>042-047>050-082-083-231100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Northern Fulton-Southeast Warren-
613 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for the southern Adirondacks, Lake
George Saratoga Region, Mohawk Valley, Schenectady County and
Schoharie Valley.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 22, 5:00 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
600 PM EDT Sun May 22 2022

MAZ001-NYZ053-054-084-VTZ013-014-222230-
Northern Berkshire MA-Western Rensselaer NY-Eastern Rensselaer NY-
Southern Washington NY-Western Windham VT-Bennington VT-
600 PM EDT Sun May 22 2022

...Strong thunderstorms will impact portions of northeastern
Berkshire, southeastern Washington, northeastern Rensselaer,
Bennington and northwestern Windham Counties through 630 PM EDT...

At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenwich to near Averill Park. Movement
was east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bennington, North Adams, Hoosick Falls, Arlington, Manchester,
Stratton, Adams, Williamstown, Shaftsbury, Pownal, Grafton, Berlin,
Cambridge, Greenwich, Stamford, New Ashford, Manchester Center,
Averill Park, Sand Lake and Hoosick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western Massachusetts...east central New York...and southern Vermont.

&&

LAT...LON 4274 7299 4274 7302 4270 7302 4270 7300
      4257 7304 4260 7354 4308 7357 4327 7283
TIME...MOT...LOC 2200Z 263DEG 47KT 4305 7346 4263 7349

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ATE
Special weather statement, May 22, 5:00 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
600 PM EDT Sun May 22 2022

NYZ063-064-222245-
Western Ulster NY-Eastern Ulster NY-
600 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of southeastern Ulster
County through 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Napanoch, or near Ellenville, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
New Paltz, Ellenville, Modena, High Falls, Kerhonkson, Napanoch,
Tillson, Wawarsing, Crawford, Gardiner, Marbletown, Cherrytown,
Forest Glen, Liebhardt, Fantinekill, Awosting, Stone Ridge, Ireland
Corners, Cragsmoor and Mombaccus.

This includes Interstate 87 near exit 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central New York.

&&

LAT...LON 4165 7441 4179 7448 4191 7410 4165 7403
TIME...MOT...LOC 2200Z 256DEG 15KT 4174 7433

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KSL
Local storm report, May 22, 5:10 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
610 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 NE BOGHT CORNERS      42.79N  73.72W
05/22/2022                   ALBANY             NY   BROADCAST MEDIA

            WIRES DOWN ON NORTH 3RD STREET IN COHOES.

&&

EVENT NUMBER ALY2203266

RATHBUN
Local storm report, May 22, 5:12 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
612 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 NNW WATERFORD         42.83N  73.70W
05/22/2022                   SARATOGA           NY   FIRE DEPT/RESCUE

            TREE DOWN ON WIRES ALONG DEVITT ROAD IN WATERFORD.

&&

EVENT NUMBER ALY2203267

RATHBUN
Special weather statement, May 22, 5:21 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
621 PM EDT Sun May 22 2022

NYZ064>066-222300-
Eastern Dutchess NY-Western Dutchess NY-Eastern Ulster NY-
621 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of southeastern Ulster
and central Dutchess Counties through 700 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tillson, or near New Paltz, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rains could cause flooding.

Locations impacted include...
New Paltz, Hyde Park, Pleasant Valley, Highland, Pine Plains,
Millbrook, High Falls, Stanfordville, Staatsburg, Tillson, Fairview,
Port Ewen, Lloyd, Esopus, Rosendale, Bethel, Smithfield, Salt Point,
Norrie Heights and Maple Hill.

This includes Interstate 87 near exit 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central New York.

&&

LAT...LON 4170 7412 4183 7419 4184 7418 4199 7364
      4179 7354
TIME...MOT...LOC 2220Z 248DEG 28KT 4181 7407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KSL
Local storm report, May 22, 5:25 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
625 PM EDT SUN MAY 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     NON-TSTM WND DMG SOUTH GLENS FALLS       43.29N  73.64W
05/22/2022                   SARATOGA           NY   FIRE DEPT/RESCUE

            TREE DOWN ON WIRES.

&&

EVENT NUMBER ALY2203268

WASULA

The radar

The Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
May 22, 5:29 PM EST
Where
Berkshire County, 1.02 mi W of Farnams
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.530, -73.200

A large tree was reported down blocking Old Cheshire Rd.

Thunderstorm Wind, Berkshire

When
May 22, 5:35 PM EST
Where
Berkshire County, 1.53 mi W of Williamsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.270, -73.410

Law enforcement reported a tree down near the town of Alford.

Thunderstorm Wind, Berkshire

When
May 22, 5:39 PM EST
Where
Berkshire County, 0.69 mi S of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.310, -73.250

Law enforcement reported a couple of trees down in the town of Lee.

Thunderstorm Wind, Berkshire

When
May 22, 5:51 PM EST
Where
Berkshire County, Becket
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.330, -73.080

Law enforcement reported a downed tree in Becket.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028860, 1028861, 1028862, 1028864.